Along with a spike in heroin and other opiate use in central and northern New York has come a jump in the number of drug overdose deaths. One Syracuse health organization hopes to bring that number down by teaching people how to administer a drug that can stop the effects of an overdose.
The drug is called Narcan. Emergency medical technicians already use it when faced with a possible opiate overdose because it briefly blocks the effect of the opiate, allowing emergency crews enough time to get a patient to the hospital for lifesaving treatment. ACR Health has won a grant that will allow the agency to train central New Yorkers to administer the drug, getting it into the hands of people who might be around an overdose victim.
Prevention Director Erin Bortel sifts through the light blue bag that goes along with the training.
"This little bag is what would save somebody’s life," Bortel said. "In this kit there are two vials of the naloxone medication. We would use an intramuscular injection to administer this medication, and during the training each participant would learn those skills on how to inject the drug safely.”
She then picks up a small bottle.
"This is the vial of the medicine itself, you would get two of these in a kit," Bortel explained. "Each one is a single dose of the medication.”
Bortel says Narcan can’t hurt anyone if there is no overdose and it’s relatively easy to administer through injection.
“You can put the needle directly through clothing in order to be prompt with administration of the drug," Bortel said. "You can inject it right through a shirt for example. And it goes right into the muscle, so you don’t have to identify a vein in order to hit the right spot.”
Bortel says programs like these have worked in the past, for example one in New York City.
"When they implemented their program in 2006, within four years they experienced a 27 percent reduction in overdose deaths.”
She hopes the ACR Health program has similar results. Bortel would like to get the kits into the hands of people who might be around people addicted to heroin or other opiates. They expect to train at least 200 people in the first year, at a time when heroin use is exploding. Melissa Hosier of East Syracuse thinks something like this could have saved her daughter's life. Kali Perry of Syracuse was only 19 when she died of a heroin overdose in November, after leaving drug rehab.
“If I can help just one other parent that has a child or loved one, that can save their life," Hosier said. "This is important, and it’s become quite an epidemic in our community. So I want people to know that it happens. And it happens to people like me, with good kids."
Overdose deaths in Onondaga County jumped from two in 2010, to two dozen last year. The amount of heroin addiction has jumped in recent years, as people addicted to pain killers like oxycodone have turned to cheaper drugs, like heroin, to feed their addiction.